North Carolina, 2003

Damaging Wind in North Carolina, May 31, 2003

May 31, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 7:07 PM EST, 49 minutes earlier.

Area forecast discussion, May 31, 7:07 PM EST, 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE WILMINGTON NC
807 PM EDT SAT MAY 31 2003

STRONG DIFLUENT PATTERN WILL GRADUALLY SHIFT E OF THE REGION THIS
EVENING AS THE UPPER LOW OVER PA TREKS E. THIS TRANSITION WILL
EVENTUALLY BRING AN END TO THE CONVECTION LATE THIS EVENING AS THE
BEST LIFT/UPPER TROF AXIS PUSH OFF THE COAST. COVERAGE OF THE
STRONGER STORMS HAS LOWERED OVER THE LAST COUPLE HOURS...HOWEVER
STILL RECEIVING A FEW SVR REPORTS. COLD FRONT...CURRENTLY ACROSS THE
CENTRAL CAROLINAS...WILL PUSH OFF THE COAST OVERNIGHT W/ A
DRIER/COOLER AMS BUILDING IN ITS WAKE. WILL NEED TO MAKE A QUICK
UPDATE AT 8 PM SINCE THE WATCH WILL BE EXTENDED UNTIL 11 PM. WILL
MAKE ANOTHER UPDATE AT 11 PM TO REMOVE TOR WATCH AND TAKE A CLOSER
LOOK AT TEMPS AND POPS.

MARINE: WINDS CRANKING AT FRYING PAN (37 KTS)...W/ SEAS FINALLY AT 7
FT. STRONG SW FLOW SHOWING UP AT MOST STATIONS IN THE OMR THOUGH NOT
AS INTENSE AS CONDITIONS AT FRYING PAN. ADDNTL CONVECTION THIS
EVENING WILL ONLY ADD TO THE WIND AT TIMES. MAY MAKE A FEW TWEAKS...
OTHERWISE THE CWF IS IN GOOD SHAPE W/ STRONG SMALL CRAFT CONDITIONS.

CCF NUMBERS...
ILM 061/080 056/080 600
LBT 059/080 054/080 600
FLO 060/080 055/081 600
MYR 061/080 056/080 600

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.

PFAFF
Hazardous weather outlook, May 31, 3:44 AM EST, 16 hours 12 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Local storm report, May 31, 5:15 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
615 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    4 SW HAMPSTEAD            NC   WIND DAMAGE
05/31/03   PENDER                         WINDS ESTIMATED 50 TO 60
                                          MPH. SEVERAL TREES BLOWN
                                          DOWN. BOAT FLIPPED OFF
                                          TRAILER. SHINGLES OFF
                                          ROOFS. REPORTED BY
                                          WILMINFTON FIRE DEPT.

MR
Local storm report, May 31, 5:21 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0621 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    RED SPRINGS               NC   0.75 IN HAIL
05/31/03   ROBESON

SRP
Local storm report, May 31, 6:31 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
731 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    LUMBERTON                 NC   WIND DAMAGE
05/31/03   ROBESON                        SEVERAL HOUSES SUSTAINED
                                          WIND DAMAGE AT SPANISH OAKS
                                          MAIN ON OAK STREET.

MR
Local storm report, May 31, 6:38 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
738 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    PEMBROKE                  NC   .88 INCH HAIL
05/31/03   ROBESON

MR
Local storm report, May 31, 7:36 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0836 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    RIEGLEWOOD                NC   FX TORNADO
05/31/03   COLUMBUS                       20 HOMES DAMAGED...SOME
                                          SEVERELY. WINDOWS BLOWN
                                          OUT.

XXX
Local storm report, May 31, 7:36 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
0836 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    RIEGLEWOOD                NC   TORNADO
05/31/03   COLUMBUS                       20 HOMES DAMAGED...
                                          SOME SEVERELY. WINDOWS
                                          BLOWN OUT.

The radar

The Wilmington radar (KLTX), 64 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Hanover

When
May 31, 7:56 PM EST to 9:05 PM EST
Where
New Hanover County, 7 mi NE of Wilmington to 7 mi NE of Wrightsville Beach
Measured
87 kt (100 mph) estimated gust
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
34.300, -77.850

A NWS storm survey concluded a microburst produced estimated 100 mph wind gusts, causing extensive damage to many homes in the Brittany Woods subdivision. Nearly 100 homes sustained at least some damage. The more serious damage occurred to half a dozen homes when their garage doors were blown in, allowing the wind to blow portions of walls and/or roofs away. One home sustained extensive damage when a fence was demolished, with the projectiles blown through the house's walls. A large travel trailer and an RV motor home were overturned, and an SUV and an attached trailer were turned around. The storm continued east southeast, with numerous trees and power lines reported down. The thunderstorm dropped penny to nickel size hail 3 miles northeast of Wilmington and 7 miles north of Wilmington, as well as 3 miles east of Murraysville. More penny size hail was reported in Wrightsville Beach, as the storm finally moved offshore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356076.